MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) BIOPSY NEEDLE KIT, PASSIVE; NEUROLOGICAL STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) BIOPSY NEEDLE KIT, PASSIVE; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Catalog Number 9733068-G02
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient information provided as no patient was involved in this concern.Device lot number, and expiration date unavailable.Device manufacturing date is dependent on lot number/serial number, therefore, unavailable.No parts have been received by manufacturer for analysis.
 
Event or Problem Description
A site representative reported that, while prepping for a biopsy procedure the biopsy needle was obstructed.No further details regarding the damage, or how it occurred, were provided.The surgeon was able to continue the procedure with a different needle.The surgeon completed the procedure with the use of the navigation system.There was no patient present when this issue was identified.
 
Additional Manufacturer Narrative
The hardware investigation of the returned needle found that the reported event was related to a physical damage issue.The passive biopsy needle outer cannula was inspected.No obstruction was visually evident.The inner cannula was used to physically check for obstructions in the outer cannula inside diameter (id) by inserting the inner cannula into the outer cannula's entire length.The inner cannula was rotated up and down the entire length of the outer cannula.No obstruction found.The inner cannula was visually inspected and the cutting window at the tip of needle was not obstructed.Note: the inner cutting window physically cuts and removes the portion of the tumor.Compressed air was used to check the inner cannula id for physical obstructions.This inspection detected an obstruction in the inner cannula id.The physical obstruction was confirmed using a length of stainless steel safety wire inserted through the cutting window up through the inner cannula.The metal obstruction in the inner cannula was located at the inner cannula opening on the overmolded hub side.Visual inspection with enhanced lighting revealed a piece of metal lodged inside the inner cannula.The piece of wire could not be dislodged.An obstruction in the inner cannula id on the overmolded hub side does not affect the functionality of the passive biopsy needle kit.Supplier engineering was notified of these findings.The reported event was confirmed.This issue was documented in a medtronic navigation hardware anomaly tracking database.
 
Additional Manufacturer Narrative
Additional information: issue was discussed with supplier quality engineering anthony han.Sqe decided that since the wire location did not affect the functionality of the passive biopsy needle, returning the part for supplier evaluation was not required.

Brand Name
BIOPSY NEEDLE KIT, PASSIVE
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key6033281
Report Number1723170-2016-02615
Device Sequence Number10961111
Product Code HAW
UDI-Device Identifier00643169546820
UDI-Public00643169546820
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K971247
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/22/2018
Device Catalogue Number9733068-G02
Device Lot Number066505316
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/16/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/17/2016
Supplement Report FDA Received Date11/11/2016
02/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1